Opioids and overdose

Learn about the key risk factors

Overdose

Overdose occurs when a person’s body has a severely harmful reaction to taking too much of a drug or a combination of different drugs.

It’s possible to overdose on all types of drugs. But opioid overdoses are particularly dangerous. This is because they slow down a person’s breathing.

It can be hard to know when a person is having an opioid overdose because they may seem to be sleeping. If a person is having an opioid overdose, their breathing slows to dangerous levels. This can cause brain damage and, in some cases, death.

Not everyone has the same risk of overdose. Different people will have different risks, depending on the type of opioid that they’re taking, how long they’ve been taking it, their height and weight, and so on.

Key risk factors for opioid overdose are:

  • dependence on opioids
  • using high-dose (strong) opioids
  • using opioids over the long-term
  • not sticking to the prescribed opioid dose or purpose
  • using other drugs such as benzodiazepines, alcohol or other sedatives
  • higher-risk practices like injecting
  • using opioids again after stopping for a while
  • chronic health conditions such as obesity or sleep apnea

Alcohol is a legal drug that’s used by many people around the world. But alcohol is a depressant, which means it is dangerous to use with opioids.

All opioids, including those prescribed by a doctor, are dangerous to consume with alcohol.

Likewise, if you’re taking opioids, it’s a good idea to avoid drinking alcohol. If you think you’ll find it hard to stop drinking alcohol, discuss this with your doctor when they prescribe you opioids.

Some medications may interact with opioids or increase the risk of overdose. It’s important that your doctor is aware of any other medication you are taking at the time they prescribe you opioids.

If you’ve been prescribed a new medication – particularly a sedative such as benzodiazepines or other analgesics – make sure you inform the prescribing doctor that you’re also taking an opioid medication.

Using opioids with prescribed medications like benzodiazepines, other opioids and other sedatives is especially risky. Opioids slow down your breathing and, when combined with other sedatives, this effect is increased. Using multiple sedatives at the same time puts you at significant risk of overdose and can lead to brain injury and death.

The illegal, non-medical, and/or recreational use of all sorts of drugs is highly stigmatised. This means that people who use illegal drugs, or who use medications purely for enjoyment or other non-medical reasons, may find that they’re treated badly in healthcare settings.  

If you’re using drugs non-medically or recreationally, you may be worried that your doctor will treat you differently because of this. You may also be worried that you’ll be refused certain treatments or that your doctor will focus on your drug use rather than your health needs.

These things may happen, but there are a few reasons why it’s still really important to talk to your doctor about your drug use:

  • The doctor may be able to diagnose your symptoms better if they know your full history
  • Some of the symptoms you’re experiencing may be caused or affected by your drug use
  • The drugs that you’re taking and the medications the doctor wants to prescribe might be a harmful combination
  • Being honest with your doctor helps to build trust, which can lead to better healthcare outcomes for you.

These things should not be a problem if you see a doctor who specialises in dependence and addiction.

Opioids are sedatives, so someone who has overdosed will likely be unconscious or extremely sedated or sleepy. People often fail to recognise opioid overdoses because they think that the person overdosing is asleep.

Signs of an opioid overdose include:

  • Person is unresponsive
  • Irregular or shallow breathing or no breathing at all
  • Snoring and/or gurgling noises
  • Blue lips on pale-skinned people, ashen-colour (grey) on face on dark-skinned people
  • Limp body and head nodding
  • Possible vomiting.

The main sign of overdose is that someone doesn’t respond to you.

If you think that someone may have overdosed, shout their name and shake their shoulder. If they don’t respond, they may be overdosing.

If someone has overdosed, call emergency services immediately. If you know how to put a person into the recovery position or use first aid, do it. If you have naloxone and know how to use it, use it.

Overdose response resources.

Most importantly, stay with the person while emergency services people are helping them.

Naloxone is a medication used to treat opioid overdose. Overdoses happen when a person takes too much of a drug or a combination of drugs that overwhelms the body.

When a person overdoses on opioids, their breathing slows down to the point that they can’t breathe properly. This can lead to brain damage and, in some cases, death.

Naloxone temporarily reverses this. Naloxone is an important tool for avoiding overdose for anyone who uses opioids.

Naloxone can be given by injection into the arm or leg, or as a nasal spray. The type of naloxone available and how you access it depends on where you live.

In most countries, doctors can prescribe naloxone. It may also be available from a chemist or pharmacy without a prescription. Some areas have programs where they give naloxone out for free.

If you’re taking opioids, ask your doctor about naloxone and getting trained to use it. If they’re not sure about this, contact your local harm reduction organisation. You can also search for naloxone availability in your area online.

Anyone using opioids should keep a supply of naloxone at home. People they live with should know where it is, what it does and how to use it.

If you receive naloxone, tell your friends and family and show them how to use it.

If you overdose, you won’t be able to give it to yourself. Someone else will have to do it for you.